|Blips or Resistence???
Aug 24, 2004
I have had a difficult time staying <50 during the last couple of years on treatment. My first regimen was Trizivir (started in December 2001). I went undectable on that regimen within 45 days. However, due to deep muscle pain and leg stiffness and overall lethargy, my doctor took me off Trizivir and started me on a regimen of Viramune, Epivir and Ziagen. Two weeks into that combo, I broke out in a rash of red ring spots on my arms/hands/ankles/feet.
As both Viramune and Ziagen can cause rashes, he didn't know which element was responsible for the rash or if I might be having the Ziagen hypersensivity reaction. He then put me on a triple nuke regimen of Viread/Epivir and Videx EC which sent me into the undectable zone for 9 months but I came down with a bad flu and my VL hit 1700 two months in a row. We stopped the regimen and did resistence testing (Phenosense). My resistance test came back promising as I showed no resistance to any drugs. I am aware that this combo now is being discouraged due to high viral breakthrough rates.
Last June, I went on a combination of Viread, Epivir and Viramune and made it through the 2 week start up period without a rash. I was undectable within 3 months on this regimen andy t-cells have more than doubled from 230 to 473 in the past year. However, in April my VL was at 73 and last month it was at 550. I am going back to the doctor this week to be retested and to have some additional resistance testing done. Compliance is not an issue with me as I have never missed a dose. I am concerned that I may have blown out an entire class of drugs (NNRTI). Is it possible to develop resistance to all three drugs in the combo if the VL is 555 or can it mean that only one of the drugs is weak?
I am concerned about my NRTI options.....Ziagen is a big question mark and AZT was probably responsible for my muscle pain. That leaves me with Zerit/Videx as the nukes that may be avaible and I know those aren't optimal choices.
I have tolerated my current regimen (Viramune/Viread/Emtriva-swapped out Epivir last fall) very well and have felt great so it was a bit discouraging getting the results with the rising VL.
How would you approach this one? My lowest CD-4 was 230/28% and highest VL was 32,000. I know that I have the entire protease inhibitor class and Fuzeon available but I want to make sure the next regimen is going to knock this out. I also want to feel good..having been so sick on TRIZIVIR and then feeling so good on my current regimen, I know that the treatments can definitely make you feel good or bad and I am not looking forward to that side effect window if and when I do change my treatment.
Thanks for your great work on this site. It keeps me motivated and proactive.
Response from Dr. Sherer
A single viral load of 550 is still within the range of a blip, so it may be that a change is not necessary. You and your doctor are doing the right thing by repeating the viral load test and doing a resistance test at the same time. I would need those results to do justice to your question.
You will still have treatment options in any event, if you should find evidence of early resistance. The chances are good that some nucs, including tenofovir, would still have activity. And we are in a welcome new era with the next generation protease inhibitors, which have much improved tolerability and potency.
detectable viral load
lipoatrophy and resistance
- Is Unprotected Oral Sex Without Ejaculation Safe?
- Risks Of Contracting HIV From Mutual Masturbation
- Blood In Urine After Vaginal Sex Worried I Have HIV
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Itchy Testicles After Touching Open Wound Sign Of HIV AIDS
- Swollen Lymph Glands After French Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.